Increasing thyroxine

Hello to all

I am fairly new to this site, I just wanted some advice about increasing my thyroxine without asking my GP/endo.

I have hashimotos and started on 25 then 50mcgs thyroxine in Dec 13, I felt well until Feb 14 when I seem to have a very sudden tight swelling around my neck, dizziness and hyper symptoms, panicky and anxious, in the past 3 weeks these symptoms are much calmer (after 5 long months) but now I feel tired, heaviness in my arms and legs, slightly swollen ankles, and still dizzy occasionally. Last appt with the endo was In May, he listened to my symptoms, advised that I stick to 25mcgs, he said my blood results did not reflect hyper, in fact he said my dose could be increased if I was feeling tired, he didn't think my symptoms were due to thyroid but my neck was so uncomfortable I know it was, I couldn't be bothered to argue with him. I was reluctant to increase the dose at the time because of hyper feeling.

Would it be really terrible if I increased to 50mcgs alternate days maybe without asking or should I just wait?

I think my TSH was 3.5 (range was 0.5. - 6). T4 was 15 range 9 - 22.

I'm not due to see him until August.

Thanks for any advice,

Runner Girl

8 Replies

  • Runnergirl, with Hashi's lymphocytes attack your thyroid gland which may become inflamed and antibodies rise. When the attack ceases inflammation may decrease and antibodies fall. Your own thyroid output will rise when the thyroid gland is active and on top of your medication can make you feel hyper. You reduce the dose then the thyroid gland becomes inactive so you feel hypo. It can make it difficult to stabilise Levothyroxine (T4) dosing.

    I think your TSH 3.5 is too high and would be better just above or below 1.0 and your FT4 could be higher in range, ideally in the top 75%. A dose increase would help achieve this and I would certainly try 25/50mcg alternate days for a couple of weeks and if you still feel hypo go to 50mcg daily. Faced with an improvement in your symptoms your endo will probably agree to prescribe 50mcg but it might be an idea to ask him to authorise your GP to increase your dose further, as required, if you don't have a follow up appt for 6 months.

  • Hi Clutter

    Many thanks for your advice, I'm very grateful. Regarding the TSH and T4 reading, the Endo said exactly the same, I will try the alternate dosing and see how I go.

    I don't know why my hyper symptoms didn't reflect in my results, but I'm just so relieved the symptoms have eased for the time being. I was hoping this attack would destroy the gland totally, if only it was that straight forward!


    Runner Girl

  • Runnergirl,

    You may have felt hyper but you weren't clinically hyper as your TSH would have been very low and your FT4 above range. Your symptoms could actually have been due to under medication and your high TSH and low FT4 tend to support this.

    You might want to consider a gluten free diet. Many people have said it helps reduce their antibodies and reduce the number of 'attacks'.

  • Thanks Clutter

    Interestingly I started gluten free diet this week after reading info on this site and I was getting desperate!

    I did test very positive for coeliac in Jan but the biopsy was negative, was told it is likely to be a false positive due to hashimotos and to carry on eating gluten if I wanted.

    If going GF reduces attacks I'll be delighted!

    Thanks again


  • Runnergirl, it's not uncommon to have gluten intolerance without being coeliac. See how you go for a few weeks. If it doesn't help you can reintroduce gluten.

  • What have you got to lose? Try it, if it doesn't work you can always reduce again..

  • Thanks for your reply Glynisrose, I will try alternate days and reduce back to 25mcgs if necessary.


  • 50 mcg of levo is normally a starting dose and most people need much more. Your symptoms are more likely to indicate hypo caused by not getting enough thyroid hormones, rather than too much.

You may also like...